Caption

Infants given antibiotics, antacids may have increased allergy, asthma risk

A new study has found that babies administered antacids or antibiotics during their first six months are more likely to develop childhood allergies, asthma, hay fever or other allergic diseases.

» RELATED: Is this pill the answer to severe peanut allergies?

That’s according to a new analysis published Monday in the journal Jama Pediatrics, for which researchers examined health records of nearly 800,000 children born between 2001 and 2013 and covered by insurance program Tricare.

Researchers found that over four years, children who received an antacid like Pepcid or Zantac during their first six months were twice as likely to develop a food allergy and had 50 percent higher chances of developing anaphylaxis (a severe allergic reaction) or hay fever.

» RELATED: 8 most common food allergies 

Recommended for you

Recommended for you

Recommended for you

Most read

  1. 1 James Brown’s daughter, Venisha Brown, dies at 53
  2. 2 Two Cobb MS-13 leaders among those indicted in alleged gang shooting
  3. 3 Georgia Southern student found dead in apartment; GBI investigating

Those who received antibiotics were twice as likely to develop asthma and their chances of developing hay fever and anaphylaxis were at least 50 percent higher.

About nine percent of the babies studied had received antacids during their first six months of life.

“One reason that infants are prone to reflux is the immature anatomy of the infant,” study co-author Cade Nylund told HealthDay. “Another is they have to eat so many calories per body weight. If an adult were to have to take in the same volume as an infant, it would be like drinking roughly two quarts every four hours. If I did that, I would be spitting up, too.”

» RELATED: Common allergy meds linked to infertility in men, study says

Both antibiotics and acid-suppressive medications can disrupt the normal human microbiome and can directly result in intestinal dysbiosis, ultimately influencing the likelihood of allergy. Intestinal dysbiosis, according to Healthline, happens when harmless bacteria in your gastrointestinal tract become unbalanced.

Acid suppression in animal studies, researchers said, has also been shown to increase immunoglobulin E production, which is associated with allergic and inflammatory diseases. So some of these reactions in the immune system resulting from altered microbiomes may show up as an allergy, lead researcher Edward Mitre of the Uniformed Services University in Bethesda, Maryland, told the Associated Press.

» RELATED: Tips to allergy-proof your home

According to the Asthma and Allergy Foundation of America, allergic diseases are on the rise. In fact, allergies affect as many as 30 percent of adults and 40 percent of children and are the sixth leading cause of chronic illness in the United States.

The authors of the latest research acknowledged that it’s possible that antacids or antibiotics were given to infants who already had allergies and were misdiagnosed. And while their findings don’t prove the medications cause allergy, Mitre said the links are significant.

“These medicines are considered generally harmless and something to try with fussy babies who spit up a lot,” he said. “We should be a little more cautious prescribing these medicines.”

Read the full study at jamanetwork.com.

More from AJC